Alert archive / Louisiana / Flash Flood Warnings in 2004
Flash Flood Warning 29, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at May 18, 2004, 11:25 AM CDT for Lafourche Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 11:25 AM CDT (16:25 UTC)
- Expired
- May 18, 2004, 1:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
County Lafourche Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 4.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1407 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KLIX 181629 FFWNEW LAC057-181830- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 1125 AM CDT TUE MAY 18 2004 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * FLASH FLOOD WARNING FOR... UPPER LAFOURCHE PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITIES OF THIBODAUX AND RACELAND * UNTIL 130 PM CDT * AT 1125 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER UPPER LAFOURCHE PARISH EXTENDING FROM LOCKPORT TO RACELAND AND THIBODAUX NORTH TO KRAEMER. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WERE ASSOCITED WITH THESE THUNDERSTORMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 2980 9091 2964 9063 2981 9052 2990 9087 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 18, 4:00 AM CDT, 7 hours 25 minutes earlier.
Area forecast discussion, May 18, 4:00 AM CDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 400 AM CDT TUE MAY 18 2004 .DISCUSSION...A WET WEATHER REGIME WILL CONTINUE FOR ANOTHER DAY HERE IN THE LOWER MISSISSIPPI VALLEY. MUCH OF THE INLAND PARISHES/COUNTIES RECEIVED 1 TO 3 INCHES IN THE PAST 24 HOURS WITH A FEW AMOUNTS IN EXCESS OF 4 INCHES ALONG WITH SOME FLOODING OF STREETS...ROADWAYS AND OTHER FLOOD PRONE AREAS. THE ATMOSPHERE HAS CHANGED VERY LITTLE IN THE PAST 24 HOURS. A JUICY ATMOSPHERE THAT IS VERY UNSTABLE ALONG WITH A WEAK DISTURBANCE ALOFT NEARLY STATIONARY ALONG THE LOUISIANA-TEXAS BORDER WILL CONTINUE. THUS...CONDITIONS REMAIN VERY FAVORABLE FOR SCATTERED TO NUMEROUS SHOWERS AND TSTMS DEVELOPING THIS MORNING AND CONTINUING THROUGH THE AFTERNOON HOURS. A SEA BREEZE SHOULD KICK IN OVER THE COASTAL SECTIONS AROUND 9 TO 10 AM AND WORK SLOWLY NORTHWARD ENHANCING THE TSTM DEVELOPMENT. PRECIP WATER VALUES WILL BE NEAR 2 INCHES WITH LIFTED INDICES OF MINUS 5 OR LOWER AND K-INDICES OF 34 OR HIGHER. THEREFORE...THESE PARAMETERS POINT TO AN ACTIVE WEATHER DAY AGAIN. IN VIEW OF THE VERY SATURATED SOIL AND SLOW MOVING AND POSSIBLY TRAINING SHOWERS/TSTMS TODAY A FLOOD WATCH HAS BEEN ISSUED FOR ALL OF SE LA EXCEPT THE COASTAL SECTIONS AND SOUTH MISSISSIPPI. ADDITIONAL RAINS OF 1 TO 3 INCHES WILL BE LIKELY ALONG WITH A FEW AMOUNTS OF 5 INCHES OR GREATER CREATING FLOOD CONDITIONS IN SOME SECTIONS ALONG WITH MORE RISING WATERS INTO THE RIVERS...CREEKS AND BAYOUS. NWP GUIDANCE CONTINUES TO FORECAST A RIDGE OF HIGH PRESSURE ALOFT OVER THE SWRN STATES AND NRN MEXICO TO EXPAND ACROSS THE SOUTHERN PLAINS INTO THE LOWER MS VALLEY WEDNESDAY INTO THE WEEKEND. THUS...WITH WARMER AIR ALOFT ALONG WITH SOME DRYING OF THE AIRMASS CHANCES FOR PRECIP SHOULD GRADUALLY DIMINISH WEDNESDAY INTO THE WEEKEND. && PRELIMINARY POINT NUMBERS... MCB 82 66 84 65 / 70 20 30 10 BTR 83 67 83 66 / 70 20 30 10 MSY 82 69 84 69 / 70 20 30 00 GPT 82 68 83 68 / 70 20 30 00 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...FLOOD WATCH LAZ034>040-LAZ46>050-056>065 MS...FLOOD WATCH MSZ068>071-MSZ077-MSZ080>082 SE LA AND MS COASTAL WATERS...NONE. && 05/17
Hazardous weather outlook, May 18, 11:00 AM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1100 AM CDT TUE MAY 18 2004 LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-191100- AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON- LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE- ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES- ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON- UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE- WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 1100 AM CDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL MISSISSIPPI. ...A FLOOD WATCH IS IN EFFECT FOR MUCH OF THE OUTLOOK AREA... .DAY ONE...THIS AFTERNOON AND TONIGHT .FLASH FLOODING...NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE FORECAST AREA THROUGH THE AFTERNOON HOURS. IN ADDITION TO THE POSSIBILITY FOR FREQUENT LIGHTNING AND GUSTY WINDS...LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE STRONGER STORMS. RAINFALL AMOUNTS AROUND 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS COMBINED WITH A SATURATED SOIL FROM PREVIOUS HEAVY RAIN WILL LEAD TO THE POTENTIAL FOR LOCALIZED AND FLASH FLOODING OF STREETS AND LOW LYING AREAS. IN ADDITION TO THE THUNDERSTORM AND FLOODING THREAT...THE ENVIRONMENT IS VERY CONDUCIVE FOR WATERSPOUT FORMATION MAINLY THROUGH THE EARLY AFTERNOON HOURS. MARINERS SHOULD BE ALERT FOR ADVERSE WEATHER CONDITIONS AND BE PREPARED TO SEEK SAFE HARBOR SHOULD THE SITUATION WARRANT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED MAINLY AFTERNOON THUNDERSTORMS ARE POSSIBLE THROUGH MONDAY. NO HAZARDOUS WEATHER THOUGH IS EXPECTED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME.
In the hours before
Local storm report, May 18, 10:40 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1040 AM CDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0940 AM WATER SPOUT 1 S BAY ST. LOUIS 30.30N 89.33W
05/18/2004 XXX XX EMERGENCY MNGR
A WATERSPOUT WAS BRIEFLY OBSERVED JUST SOUTH OF BAY ST.
LOUIS.
&&
MTSThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:02 PM CDT | Flash Flood Warning | LIX | Saint Helena | 3 hr |
| May 17, 8:09 PM CDT | Flash Flood Warning | LIX | Jefferson, Orleans, Saint Charles | 3 hr |
| May 17, 8:30 PM CDT | Special Marine Warning | LIX | 60 min | |
| May 18, 12:29 PM CDT | Special Marine Warning | LIX | 31 min | |
| May 18, 12:29 PM CDT | Special Marine Warning | LIX | 31 min | |
| May 18, 12:50 PM CDT | Special Marine Warning | LIX | 40 min | |
| May 18, 3:37 PM CDT | Flash Flood Warning | LIX | Saint Tammany | 113 min |
Nearby
Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.